Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 133, NWS Quad Cities, IA

July 9, 2003Clark County, Scotland County, Missouri

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 9, 2003, 8:16 PM CDT for Clark County, Scotland County, Missouri. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2003, 8:16 PM CDT (01:16 UTC)
Expired
Jul 9, 2003, 9:20 PM CDT
In force
64 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Clark County, MO, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 161 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 3:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1258 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1258 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 100116
SVRDVN
MOC045-199-100220-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
815 PM CDT WED JUL 9 2003

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN NORTHEAST MISSOURI
  SCOTLAND COUNTY IN NORTHEAST MISSOURI

* UNTIL 920 PM CDT

* AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS 5 MILES    
  WEST OF ARBELA...OR 4 MILES NORTHEAST OF MEMPHIS...MOVING EAST AT 
  30 MPH.

* THE SEVERE THUNDERSTORMS ARE EXPECTED TO BE NEAR...
   GRANGER BY 820 PM CDT.
   LURAY BY 830 PM CDT.
   CHAMBERSBURG BY 835 PM CDT.
   MEDILL BY 840 PM CDT.

THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HAIL UP TO 1 
INCH IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A 
STURDY STRUCTURE UNTIL THE STORM PASSES.

THIS SEVERE THUNDERSTORM IS PRODUCING HEAVY RAINFALL...WHICH MAY
FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.

LAT...LON 4039 9155 4038 9218 4058 9218 4061 9179
          4051 9161 4037 9143

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 4:42 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jul 9, 4:42 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
442 PM CDT WED JUL 9 2003

WILL KEEP THIS SHORT DUE TO POTENTIAL SEVERE WEATHER TIME
CONSTRAINTS.  WARM FRONT EXTENDS LATE THIS AFTERNOON FROM A NORTHWEST
MISSOURI LOW...ALONG THE MISSOURI-IOWA LINE INTO NORTH CENTRAL
ILLINOIS. A COLD FRONT EXTENDS FROM THE MISSOURI LOW TO A SECOND
OCCLUDED LOW IN SOUTHWEST MINNESOTA.  UPPER 70S DEW POINTS HAVE
WORKED THEIR WAY NORTH TO INTERSTATE 80 ON THE IOWA SIDE.
THUNDERSTORMS HAVE BEGUN TO FIRE NEAR OTTUMWA.

THE PRIMARY FORECAST CONCERN OVER THE NEXT 7 DAYS IS IN THE SHORT
TERM...THIS EVENING AND TONIGHT...WITH THE POTENTIAL FOR SEVERE
WEATHER AND FLOODING.  AFTER THAT...THE WEATHER QUIETS DOWN...
BRINGING SOME RELIEF IN THE FORM OF LOWER DEW POINTS AND COOLER TEMPS
FOR THE NEXT FEW DAYS.

UPPER SUPPORT AT THE JET LEVEL...COMBINED WITH HIGH CAPES...AND THE
FRONTS ACROSS THE AREA...WILL PROVIDE THE FOCUS FOR SEVERE WEATHER
THIS EVENING. MISSOURI LOW WILL MOVE TO KEOKUK THIS EVENING AS THE
MINNESOTA LOW MOVES ACROSS MINNESOTA.  THE MODELS ARE IN
DISAGREEMENT AS TO WHETHER THE SOUTHERN LOW REMAINS PRIMARY...OR IS
SUPERSEDED BY THE NORTHERN LOW.  3-HR PRESSURE FALL PATTERN DOES
NOT RESOLVE THIS QUESTION AT PRESENT.  EITHER WAY THE ADJOINING COLD
FRONT MOVES THRU IN THE 06Z-09Z TIME FRAME. PLENTY OF UPPER SUPPORT
THIS EVENING. SURFACE WINDS MOST FAVORABLE...OUT OF THE SOUTHEAST...
ACROSS NORTH CENTRAL ILLINOIS.  BEST ORGANIZED CONVECTION IS
CURRENTLY ACROSS WEST CENTRAL IOWA...JUST AHEAD OF THE FRONT...WITH
THE BEST CAPES.  THIS LINE WILL CONTINUE EASTWARD...INCREASING IN
STRENGTH WITH LATE AFTERNOON TEMPS...WITH THE BEST STRENGTH
PROBABLY ALONG AND JUST NORTH OF THE WARM FRONT...AND THE POTENTIAL
FOR STRONG STRAIGHT LINE WINDS AND HAIL.  THE STRENGTH OF THE MCS
WILL POSSIBLY INCREASING AS IT HEADS EAST INTO NORTH CENTRAL AND
CENTRAL ILLINOIS LATE THIS EVENING.  TRIPLE POINT UNCERTAINTIES
DUE TO UNCERTAINTY OF TRACK OF SURFACE LOW...HOWEVER...ISOLATED
TORNADOS CAN NOT BE RULED OUT JUST NORTH OF THE WARM FRONT THRU THE
EVENING. LOCALLY HEAVY RAIN WILL BE POSSIBLE THRU MIDNIGHT...THUS THE
FLOOD WATCH ACROSS THE AREA DUE TO SATURATED SOILS MANY AREAS.

LOOKING FURTHER AHEAD...A WEAK TROF WILL MOVE THRU THE AREA
SATURDAY...WITH A STRONGER COLD FRONT POSSIBLY IN THE TUESDAY NIGHT
TIME FRAME.

DVN...
IA...NONE.
IL...NONE.
MO...NONE.

REA
Hazardous weather outlook, Jul 9, 4:20 AM CDT, 15 hours 56 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-101000-

HAZARDOUS WEATHER OUTLOOK...CORRECTED FORMAT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
420 AM CDT WED JUL 9 2003

...WIDESPREAD THUNDERSTORMS WITH HEAVY RAIN EXPECTED TODAY AND
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A RISK OF SEVERE THUNDERSTORMS TODAY AND THIS EVENING
ACROSS ALL OF EASTERN IOWA...NORTHWEST AND WEST CENTRAL
ILLINOIS...AND NORTHEAST MISSOURI.  A COMPLEX OF THUNDERSTORMS OVER
IOWA WILL ROLL EAST ACROSS THE AREA THIS MORNING.  THIS COMPLEX WILL
BRING ANOTHER ROUND OF LOCALLY HEAVY RAIN TO THE MID MISSISSIPPI
VALLEY...WHICH MAY CAUSE FLOODING ON AREA STREAMS AND RIVERS. FLASH
FLOODING IS ALSO POSSIBLE...WITH THE GREATEST RISK FOUND NORTH OF
HIGHWAY 20...AND ALONG AND SOUTH OF HIGHWAY 34. THERE IS ALSO A
LESSER RISK OF LARGE HAIL AND DAMAGING WINDS THIS MORNING.  BY THIS
AFTERNOON...LOW PRESSURE WILL BEGIN MOVING THROUGH NORTHERN
IOWA...WITH A COLD FRONT PUSHING THROUGH CENTRAL PORTIONS OF THE
STATE.  THUNDERSTORMS ARE EXPECTED TO REDEVELOP ALONG AND AHEAD OF
THIS FRONT.  THESE STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING
WINDS AND SOME LARGE HAIL...ALONG WITH VERY HEAVY RAIN.  A
STATIONARY FRONT LAYING BETWEEN HIGHWAY 34 AND INTERSTATE 80 WILL
INTERSECT THE COLD FRONT AS IT MOVES EAST LATE THIS AFTERNOON.
THERE IS A RISK OF A FEW SUPERCELL THUNDERSTORMS...WHICH COULD
PRODUCE A TORNADO ALONG THIS STATIONARY FRONT THIS AFTERNOON AND
EARLY THIS EVENING.  THIS IS A POTENTIALLY DANGEROUS SITUATION WITH
SEVERE WEATHER...FLOODING...AND FLASH FLOODING POSSIBLE TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THE NEXT THUNDERSTORM THREAT WILL BE EARLY NEXT WEEK...AS WARM
WEATHER RETURNS TO THE MIDWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT.  RAINFALL
REPORTS AND FLOODING REPORTS WILL BE APPRECIATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/DVN

ERVIN

In the hours before

Local storm report, Jul 9, 5:01 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
501 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 AM    2 SW LOWDEN               IA   LIGHTNING
07/09/03   CEDAR                          LIGHTNING STRIKE KILLED
                                          7 DAIRY COWS AND
                                          DAMAGED A HOUSE.
                                          REPORTED BY PUBLIC.
Local storm report, Jul 9, 6:16 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
616 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0612 PM    GOOD HOPE                 IL   .5 INCH HAIL
07/09/03   MCDONOUGH                      REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 9, 6:33 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
633 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0629 PM    BUSHNELL                  IL   .5 INCH HAIL
07/09/03   MCDONOUGH                      RELAYED BY SPOTTER.
Local storm report, Jul 9, 7:18 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
718 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0706 PM    1 S MILLERSBURG           IA   .25 INCH HAIL
07/09/03   IOWA                           REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jul 9, 7:32 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
732 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0729 PM    THORNBURG                 IA   .25 INCH HAIL
07/09/03   KEOKUK                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 9, 8:11 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
811 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0729 PM    HAYESVILLE                IA   .25 INCH HAIL
07/09/03   KEOKUK                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:18 PM CDTFlash Flood WarningDVNClark6 hr
Jul 9, 8:08 PM CDTFlash Flood WarningDVNScotland6 hr
Jul 9, 9:03 PM CDTTornado WarningDVNClark42 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.